Thunderstorm Wind, Griggs
- When
- June 5, 2:55 PM CST to 3:00 PM CST
- Where
- Griggs County, Cooperstown Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.420, -98.100
Automated weather station at airport in Cooperstown, ND.
Thunderstorms in the Devils Lake Basin produced high wind gusts around 60 - 65 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms in the Devils Lake Basin produced high wind gusts around 60 - 65 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 2:11 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 311 PM CDT Mon Jun 5 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 311 PM CDT Mon Jun 5 2023 Showers and thunderstorms are currently kicking off in areas that received more sunshine today due to less cloud cover. There are also some thunderstorms in far northern Minnesota associated with an incoming backdoor cold front. Expecting these to remain sub- severe, as CAPE is excellent but shear is non- existent. This signals to more pulse nature thunderstorms (pulse up, and collapse). Gusty winds should be the main threat when a storm collapses, but some small hail (less than an inch in diameter) can't be ruled out. Highs today will be a little lower due to cloud cover, in the 80s and low 90s. Tonight, showers and thunderstorms should lose a lot of their forcing and dissipate until Tuesday. Even though we are under a ridge, steep lapse rates and plenty of instability and moisture create the chances for showers and thunderstorms through mid-week. QPF amounts across the area will vary, depending on location. These showers and thunderstorms are scattered in nature, and unfortunately everyone won't get a wetting rain. Under stronger storms, QPF amounts up to 0.5" are possible, but confidence is low on location that these will form. Under the stubborn omega block, our temperatures will be in the 80s and low 90s on Tuesday as well. Rinse, and repeat. .LONG TERM...(Wednesday through Monday) Issued at 311 PM CDT Mon Jun 5 2023 The beginning of the long term is more of the same. Diurnally driven showers and thunderstorms will become an expected part of the afternoon for the remainder of the work week. Chances for QPF > 0.25" hovers around 20 - 30% for the next few days, with some spots (likely under thunderstorms) seeing up to 40% probability, but these are isolated. Friday, a cold front will push its way through the area, pushing the center of the omega block to our west. Guidance right now is suggesting that rainfall will be like what we've seen with this front, with amounts around 0.25 to 0.5 inches total. With this front, we could get a break from the heat. Highs look to dip into the 70s and low 80s for the weekend as winds shift northerly. Guidance suggests another ridge will build into the area after this brief period of cooler temperatures, into the next work week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Jun 5 2023 Showers and thunderstorms expected Monday afternoon and evening. All TAF sites have VCTS or VCSH in the afternoon hours as chances for precipitation increase. Ceilings should remain in VFR territory, with winds around 5 - 10 knots through the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...AK LONG TERM...AK AVIATION...AK
Hazardous Weather Outlook National Weather Service Grand Forks ND 509 AM CDT Mon Jun 5 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 509 AM CDT Mon Jun 5 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today into tonight. A few strong to possibly severe storms are possible this afternoon into the evening hours. Hail to one inch and 60 mph winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The active patter continues through much of the week, with additional afternoon into evening thunderstorm chances Tuesday through Friday. The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MJB
Preliminary Local Storm Report
National Weather Service Grand Forks ND
233 PM CDT Mon Jun 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Tstm Wnd Dmg 2 W Casselton 46.91N 97.25W
06/02/2023 Cass ND Newspaper
Newspaper reporter relayed report of damage
from thunderstorm wind gusts to power lines
and barn structure 1.5 miles west of
Casselton ND. Time estimated from radar.
&&
CJThe Fargo/Grand Forks radar (KMVX), 59 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Automated weather station at airport in Cooperstown, ND.
NDAWN measurement from 6 south-southwest Rocklake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117669, 1117670.